Hi, UG ~ I KNOW how important losing weight means in terms of self-esteem as well as keeping you from the depressive side of things. That is why you MUST lay that out to your psych doc from the very beginning when it comes time for choosing meds. Unfortunately most do cause weight gain some more than others. However, there are a few that are known to be weight neutral. They are Abilify, Lamictal, Trileptal, Tegretol, & Topamax. Some even say that Lithium causes very little weight gain.
The important thing to remember is a med that causes weight gain in one person may not in another so you should leave your options open to trying the meds starting with the ones that tend to be weight neutral if at all possible but realizing that you shouldn't be closed to a particular med that may work for you and not cause very much in terms of weight gain. It's all trial and error and so long as you have a good communication with your pdoc in terms of keeping track of the meds and how they are helping you it will be easier and quicker to find the right ones.
Generally, they say it takes a year or two to find the right meds. For my daughter it took us about a year....the combo that works well for her is Seroquel and Lamictal both of which have not caused any weight gain. Seroquel is one of those meds that is listed as one of the antipyschotics that has the least problems with weight gain but there are some here who say that they have gained lots of weight with it. Luckily my daughter has had no problems with that. I hand picked the meds KNOWING that my daughter was already depressed and didn't need as a teenage girl, to worry about gaining all kinds of weight. Plus as her mom I didn't want her to stop taking meds that worked because of that issue and KNEW that she would be more compliant with taking a med with as few side effects as possible and less apt to put on weight. And in both cases I think that we did well in terms of those factors.
Also Lamictal and Seroquel are known to be great meds that address more of the depressive side of the disorder so if you tend to exhibit more depression than mania that may be a good combo for you as well. My daughter gets quite agitated, frustrated and angry/irritable and the Seroquel works GREAT at addressing those things. The Lamictal stabilizes her moods along with it.
I wish you luck....PLEASE do not give up with the meds. You must realize that in the beginning you will have side effects but over time they will go away. It is important that you give each med a fighting chance without giving up too early. You will need at the minimum 2 weeks sometimes more. Lamictal has to be increased very slowly in order to avoid getting a rash so it may take a few months to get up to the right dose. So PLEASE trust you pdoc to get you there....you are a team and you must work together to find the meds that will work with the least amount of side effects.
Hang in there....the worst thing you can do is not take meds because you fear weight gain....you MUST be brave and try them and then weigh out the benefits vs. the problems that they cause you in comparison to not being on them in the first place. Remember the longer that BP goes untreated the worse it becomes and the harder it is to treat.
Good luck ~ Goody